My boyfriend of two and a half years was diagnosed with schizophrenia. He told me he heard someone with my voice say something in his ear that sounded so real but it was a hallucination. That was the only time he heard voices. He did also tell me that he felt that he was outside of his body. Well he had a mental breakdown and was admitted to the mental hospital where he stayed for one week. They said he had schizophrenia. Hes on resperdal, limictial, and haladol. His side effects are so horrible he is very lazy now. He told me he feels like a seventy year old when he is only twenty. He can’t really hold a conversation. He does not get aroused, and is still confused about me being in his life. I love him to death and would stick by his side because I want to help him. I am a good supporter, even if i get frusturated because he doesn’t show me much affection. That’s another side effect supposively lack of emotion. I was wandering if this was the illness, or the medicines he is taking. The phyciatrist is weening him off these medicines as well. It’s only been a couple of months when he became schizophrenic. He is not energetic anymore and said he is scared being in crowds of people. Before the medicines or anything he was able to hold a conversation and had so much to say. Now he just listens and is out of it most of the time. He hates being like this and it’s so sad because he has to still get regulated on the right medicine.

A: I’m so sorry that you and your boyfriend are dealing with such a difficult time. Someday, I hope in the not too distant future, medical science will advance to the point that there will be some kind of test for the brain that will make it possible to quickly and accurately diagnose a patient and just as quickly and accurately tell us what medicine will be helpful, without devastating side effects. In the meantime, it can be a lengthy process to figure out just what medicine someone needs to manage a mental illness and get on with normal life. It often takes many trials.

A psychiatrist has to figure out the right medicine, the right dose, and the right timing. Complicating things even more is that many patients react to the medicines available with unacceptable side effects. It’s a challenging problem that can only be solved currently by trying different things and seeing how the patient responds. Although an experienced doctor certainly makes very educated decisions about what to do, it can take a frustrating series of adjustments before a patient gets relief with an acceptable level of side effects. As discouraging as it is right now, I hope your boyfriend will continue to work with his doctor. Schizophrenia can often be successfully managed with the right treatment.

From what you said, your boyfriend’s psychiatrist is actively working with him to address the side effects. If your boyfriend will permit it, it might be helpful for you to go along to his appointments with the psychiatrist. Your boyfriend can report what he is experiencing from the inside. You can help by telling what you see from the outside. The more information the doctor has, the more likely he or she will be able to narrow things down and find what is needed.
I wish you both well as you struggle with this situation.
Dr. Marie

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 6 May 2007

APA Reference
Hartwell-Walker, D. (2007). The right medicine in the right dose at the right time. Psych Central. Retrieved on October 31, 2014, from http://psychcentral.com/ask-the-therapist/2007/05/06/the-right-medicine-in-the-right-dose-at-the-right-time/